(2003; 14 pages)
ROFECOXIB, CELECOXIB - Case reports support causal association with liver toxicity
New Zealand. The recently published IMMP (Intensive Medicines Monitoring Programme) Prescriber Update Article on COX-2 inhibitors warns that, as with other Cyclo-oxygenase (COX) - inhibitors, liver toxicity may occur with celecoxib and rofecoxib. 17 reports of hepatotoxicity were received by the IMMP as part of the monitoring of COX-2 inhibitors. In most reports, the onset time was less than three months. Three were case reports (one woman aged 85 years and two men aged 81 and 61 years age) of significant liver injury occurring in association with rofecoxib. The other case reports included other known hepato-toxic medicines. While the clinical details concerning these case reports were not complete and the clinical investigations reported were not exhaustive, it is probable that these hepatic events were related to rofecoxib. There were three other reports of similar toxicity involving celecoxib where the causal relationship was less clear due to concomitant hepatotoxic medicines including metho-trexate and leflunomide. In addition, there were 8 reports of mild liver function abnormalities with celecoxib and three with rofecoxib. Two of these patients recovered following withdrawal of the COX-2 inhibitor but the outcome of the others is unknown. Dr David Coulter, Director IMMP writes that hepatotoxicity is reported infrequently in literature; the IMMP reports suggest that this type of reaction is an uncommon class effect of COX-2 specific and non specific non steroidal antiinflammatory agents. COX-2 inhibitors should be discontinued in patients with signs or symptoms that suggest liver dysfunction.
Prescriber Update Articles, Apr 2003. Available from URL: http://www.medsafe.govt.nz